Format

Send to

Choose Destination
Skin Appendage Disord. 2019 Aug;5(5):320-326. doi: 10.1159/000497362. Epub 2019 Mar 22.

Post-Finasteride Syndrome: An Induced Delusional Disorder with the Potential of a Mass Psychogenic Illness?

Author information

1
Center for Dermatology and Hair Diseases Professor Trüeb, Zurich-Wallisellen, Switzerland.
2
Department of Dermatology, Universidade Federal Fluminense, Centro de Ciências Médicas, Hospital Universitário Antonia Pedro, Niterói, Brazil.

Abstract

Post-finasteride syndrome (PFS) has been claimed to occur in men who have taken oral finasteride to treat either hair loss or benign prostatic hyperplasia, independent of age, dosage, or indication. By definition, the condition is characterized by sexual dysfunction, somatic symptoms, and psychological disorders that persist after cessation of finasteride treatment. As yet, the condition is not recognized by the medical community, although individuals who suffer from PFS present with relatively homogenous symptoms. The concept of PFS has emerged from reports of non-dermatologists, neuroendocrinological research and reflections, and uncontrolled studies of low quality and with a strong bias selection, while a significant nocebo effect among patients informed about possible side effects of finasteride is recognized. There are no predictive factors for the risk of development of PFS. Nevertheless, it has been suggested that a patient history of preexisting mental health disorder, particularly depression, may put patients at an increased risk. We report the first case of PFS in a long-standing (over 20 years) dermatotrichological practice with frequent finasteride prescription observed in a 25-year-old male following dutasteride treatment for male androgenetic alopecia. There was circumstantial evidence that PFS may represent a delusional disorder of the somatic type, possibly on a background of a histrionic personality disorder, which would explain the refractoriness of the condition and a high degree of suggestibility.

KEYWORDS:

Delusional disorder of the somatic type; Dutasteride; Finasteride; Histrionic personality disorder; Post-finasteride syndrome

PMID:
31559258
PMCID:
PMC6751456
[Available on 2020-08-01]
DOI:
10.1159/000497362

Conflict of interest statement

The authors declare no conflicts of interest.

Supplemental Content

Loading ...
Support Center